North Carolina, 2009

Flash Flood and Hail in North Carolina, June 3, 2009

June 3, 2009 · NWS RAH · 13 events in 4 counties and zones

Training pulse severe thunderstorms produced large hail, wind damage and severe flash flooding over downtown Greensboro as 4 to 6 inches of rain fell over the area. There were numerous road closures water rescues with one flash flood related fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Training pulse severe thunderstorms produced large hail, wind damage and severe flash flooding over downtown Greensboro as 4 to 6 inches of rain fell over the area. There were numerous road closures water rescues with one flash flood related fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUN 3 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO EXTEND
WESTWARD INTO THE SOUTHEASTERN UNITED STATES THROUGH TONIGHT.
A COLD FRONT FROM THE NORTH AND WEAK WAVES OF LOW PRESSURE FROM THE
SOUTHWEST WILL CONVERGE OVER NORTH CAROLINA LATE THURSDAY THROUGH
FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE
WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1120 AM...

MORNING SFC ANALYSIS SHOWS A SLOW MOVING COLD FRONT NEAR THE MASON
DIXON LINE. LATEST VIS SAT IMAGERY SHOWS LINGERING STRATUS ACROSS
THE SOUTHERN AND CENTRAL COASTAL PLAIN LIFTING AND BURNING OFF. SOME
ACCAS SEEN OUTSIDE THE WINDOW THIS MORNING.

MORNING RAOB AT KGSO INDICATES SUFFICIENT INSTABILITY FOR CONVECTION
WITH MLCAPES AROUND 1400 AND SB/MUCAPES OVER 2500 J/KG. DECENT LAPSE
RATES ALSO SUPPORT CONVECTION. WIND FIELD HAS INCREASED SLIGHTLY
FROM YESTERDAY WITH A WHOPPING 16 KTS OF BULK SHEAR IN A
UNIDIRECTIONAL WSW FLOW. MUCH GREAT SHEAR IS PRESENT FURTHER NORTH
ACROSS THE VIRGINIAS WHERE SPC HAS A SLIGHT RISK IN PLACE.

HIRES NCEP WRF SIMULATIONS AND LOCAL RAH WRF SUGGEST THAT CONVECTION
WILL FIRE AFTER 20Z AND WILL BE ISOLATED FOR MOST OF THE REMAINDER
OF THE AFTERNOON. GREATER COVERAGE EXPECTED THIS EVENING AS
CONVECTION IN VA MOVES S INTO NORTHERN NC. IN ADDITION...CONVECTION
SHOULD DEVELOP ACROSS THE MTNS WITH DIFFERENTIAL HEATING AND THEN
MOVE INTO W COUNTIES LATE IN THE DAY.

HAVE RAISED POPS INTO THE SLIGHT CHC/CHC RANGE LATE THIS AFTN/EVE
ACROSS THE N HALF OF THE FORECAST AREA. THREAT OF ORGANIZED SEVERE
IS LACKING ALTHOUGH A LOCALIZED SEVERE CELL IS POSSIBLE. SEVERE
THREAT IS STILL REMOTE THIS EVENING BUT INCREASED CONVECTIVE
COVERAGE WILL REQUIRE MONITORING OF THE RADAR. SCT CONVECTION WILL
WANE AFTER MIDNIGHT FROM NW TO SE.

HIGH TEMPS TODAY SHOULD BE SIMILAR OR JUST A DEGREE COOLER THEN
YESTERDAY AS LOWER LEVELS OF ATMOS HAVE COOLED SLIGHTLY. LOW
TEMPERATURES TONIGHT SHOULD RANGE IN THE MID TO UPPER 60S. -BLAES

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 325 AM...

AN APPROACHING UPPER TROUGH LOCATED IN THE MISSISSIPPI VALLEY
THURSDAY MORNING WILL SLOW AND BECOME BAGGY AS RIDGING BUILDS IN THE
ROCKIES. IT IS HIGHLY LIKELY TO HAVE SHORT WAVES LIFT OUT OF THE
GULF REGION INTO THE CAROLINAS AHEAD OF THIS TROUGH BUT TIMING
THEIR OCCURRENCE IS SUSPECT. WITH THE TROUGH STILL WEST OF THE
AREA AT SUNSET FRIDAY... THURSDAY INTO FRIDAY NIGHT SHOULD BE WET
WITH RAINFALL IN EXCESS OF ONE INCH IN MANY LOCATIONS BEFORE
MIDNIGHT FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT DRY EXCEPT
SMALL RAIN CHANCES IN THE SOUTHEAST SATURDAY WHERE MOISTURE BEST
AND A SEA BREEZE MAY ACT AS A SURFACE TRIGGER.

CLOUDS AND RAIN WILL SUPPRESS AFTERNOON HIGH TEMPERATURES
THURSDAY... AT LOW TO MID 80S. WITH THE FRONT EXITING AND FLOW
NORTH TO NORTHEAST FRIDAY...HIGH TEMPERATURES IN THE 70S... WITH
UPPER 60S IN THE HIGHER ELEVATION OF THE NORTHWEST PIEDMONT.
OVERNIGHT LOWS IN THE LOW TO MID 60S.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 455 AM WEDNESDAY...

SUNDAY THROUGH TUESDAY: THE END OF THE WEEK... RAIN-PRODUCING TROUGH
ALOFT IS FORECAST TO LINGER INVOF THE BAHAMAS THROUGH EARLY NEXT
WEEK... WHILE MID LEVEL RIDGING DEVELOPS UPSTREAM OVER THE
SOUTHEASTERN US. IN THE LOW LEVELS... WEAK HIGH PRESSURE WILL
ACCORDINGLY SETTLE ACROSS THE CAROLINAS THROUGH THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK. HOT AND RELATIVELY MOIST LOW LEVELS
BENEATH STEEPENING MID LEVEL LAPSE RATES -- OWING TO THE SOMEWHAT
ATYPICALLY FAR EASTWARD PROGRESSION OF A MODIFIED EML THAT IS
FORECAST TO SPREAD ACROSS THE OH VALLEY... MID ATLANTIC STATES AND
PORTIONS OF THE NORTHEAST THROUGH THE MIDDLE OF NEXT WEEK -- IN
CONJUNCTION WITH SUBTLE LOW AMPLITUDE IMPULSES IN WSW FLOW ALOFT...
SHOULD RESULT IN AN INCREASING THREAT OF DIURNAL CONVECTION BY
MONDAY AND TUESDAY. PROJECTED LOW LEVEL THICKNESSES SUGGEST HIGH
TEMPERATURES SHOULD WARM INTO THE UPPER 80S TO LOWER 90S THROUGH THE
PERIOD... WITH OVERNIGHT LOWS GENERALLY 65 TO 70 DEGREES.  -MWS

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 145 PM MONDAY...

A COLD FRONT DRAPED ACROSS THE OHIO VALLEY CONTINUES TO INCH ITS WAY
SOUTHWARD THIS AFTERNOON.  TSTMS DEVELOPING AHEAD OF THE FRONT AND ALONG THE
EASTERN RIDGES OF THE APPALACHIANS WILL POTENTIALLY EFFECT TERMINALS
ACROSS THE NORTHERN AND WESTERN PORTION OF NC INTO THE EVENING
HOURS...ALTHOUGH THE SCATTERED NATURE OF THE STORMS MAKES TIMING
DIFFICULT.  A FEW STORMS MAY LINGER INTO THE OVERNIGHT HOURS... BUT
MOST STORMS SHOULD DISSIPATE AFTER SUNSET.  OTHERWISE...A SOUTHERLY
10KT WIND WILL DIMINISH SOMEWHAT OVERNIGHT...WITH THE POTENTIAL ONCE
AGAIN FOR A FEW HOURS OF STRATUS TO DEVELOP ACROSS THE SOUTHERN
PIEDMONT AND SANDHILLS NEAR KFAY.  A SIMILAR SCENARIO FOR THE NEXT
HALF OF THE DAY ON THURSDAY...WITH A SCATTERED TO BROKEN HIGH BASED
CU FIELD AND VFR CONDITIONS.  THE APPROACHING COLD FRONT WILL BE
NEAR THE NC/VA BORDER...AND THE CHANCE OF TSTMS WILL ACCORDINGLY
INCREASE DURING THE AFTERNOON HOURS.  A FEW STORMS WILL BE POSSIBLE
BEFORE NOON...ESPECIALLY ACROSS THE NORTHERN TIER OF NC.

LOOKING AHEAD THROUGH THE WEEKEND: A SURFACE WAVE OF LOW PRESSURE IS
FORECAST TO TRACK FROM SW TO NE ALONG THE FRONT THURSDAY NIGHT INTO
FRIDAY MORNING.  THIS WILL EXTEND THE POTENTIAL FOR TSTMS AND
PERIODS OF IFR/MVFR CONDITIONS THROUGH THE OVERNIGHT HOURS.  CONDITIONS
SHOULD GRADUALLY IMPROVE FRIDAY NIGHT OR SATURDAY... AND REMAIN VFR
THROUGH SUNDAY... AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE
WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
LONG TERM...MWS
AVIATION...SMITH
Hazardous weather outlook, Jun 3, 10:38 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT WED JUN 3 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1138 AM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT ACROSS VIRGINIA WILL APPROACH NORTH CAROLINA TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE STORMS ARE
EXPECTED TO BE MOST NUMEROUS NEAR AND ALONG THE NORTH CAROLINA
VIRGINIA BORDER AFTER 6PM. AN ISOLATED STORM OR TWO MAY BECOME
SEVERE WITH THE PRIMARY THREAT FROM HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL DROP INTO NORTH CAROLINA ON THURSDAY AND AN AREA
OF LOW PRESSURE WILL DEVELOP AND MOVE INTO SOUTHERN NORTH CAROLINA
THURSDAY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY
AND THURSDAY NIGHT WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE
PRIMARY THREAT IS FROM DAMAGING WINDS AND HAIL WITH AN ISOLATED
TORNADO POSSIBLE IN THE SANDHILLS AND COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Alamance

When
June 3, 1:20 PM EST
Where
Alamance County, 0.56 mi W of Altamahaw
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -79.510

Quarter size hail reported at the Altamahaw-Ossipee Elementary School.

Hail, Person

When
June 3, 2:52 PM EST
Where
Person County, 2.57 mi SSE of Gentrys Store
Measured
0.75 in hail
Reported by
Public
Coordinates
36.438, -78.895

Penny size hail was reported on Virgilina Road.

Thunderstorm Wind, Person

When
June 3, 2:53 PM EST
Where
Person County, 2.33 mi ESE of Cavel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.420, -78.930

Trees were blown down across the road near the intersection of Todd Road and Loftis Loop Road.

Thunderstorm Wind, Person

When
June 3, 3:06 PM EST
Where
Person County, 2.83 mi N of Allensville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.440, -78.871

Several trees and one power-line was blown down on Chapel Church Road.

Hail, Guilford

When
June 3, 3:28 PM EST
Where
Guilford County, 1.46 mi SE of Battle Ground
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.103, -79.815

Quarter size hail was reported on Dellwood Drive in downtown Greensboro.

Hail, Granville

When
June 3, 3:30 PM EST
Where
Granville County, 0.89 mi NE of Bullock
Measured
0.75 in hail
Reported by
Public
Coordinates
36.490, -78.540

Hail, Guilford

When
June 3, 3:51 PM EST
Where
Guilford County, 1.12 mi E of Broadview
Measured
0.75 in hail
Reported by
Public
Coordinates
36.130, -79.760

Hail, Guilford

When
June 3, 4:01 PM EST
Where
Guilford County, 0.87 mi NNW of Bessemer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.111, -79.758

Quarter size hail was reported off of Highway 29.

Thunderstorm Wind, Guilford

When
June 3, 4:45 PM EST
Where
Guilford County, 2.34 mi ENE of Rudd
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.180, -79.710

Trees and power-lines were blown down.

Flash Flood, Guilford

When
June 3, 4:52 PM EST to 9:50 PM EST
Where
Guilford County, 0.79 mi WSW of Greensboro to 1.37 mi WSW of Bessemer
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
36.066, -79.813

Numerous streets were closed in downtown Greensboro with as many as 50 to 100 water rescues performed, mainly from stalled out vehicles. Multiple buildings were flooded, with at least 10 to 15 on the UNC-Greenbsoro Campus alone. In addition, as many as two dozen businesses and government buildings were also flooded. One fatality occurred when a woman lost control of a moped and went into a creek. A police officer rescued the woman, only to have her jump back into the creek in an attempt to recover her moped.

Thunderstorm Wind, Guilford

When
June 3, 5:22 PM EST
Where
Guilford County, 0.58 mi SE of Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.074, -79.823

One tree was blown down onto a vehicle near the intersection of Market Street and Chapman Street.

Thunderstorm Wind, Guilford

When
June 3, 5:57 PM EST
Where
Guilford County, 2.34 mi WSW of Deep River
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.020, -80.010

Multiple maple trees were blown down at Blairwood Street and Old Mill Road in north High Point.

Thunderstorm Wind, Guilford

When
June 3, 6:30 PM EST
Where
Guilford County, 2.15 mi SSE of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.040, -79.790

Trees and power-lines were blown down in the downtown area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Guilford2009-06-0350FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165943, 165944, 165949, 165950, 165945, 165946, 165947, 165948, 165951, 165941, 165952, 165953, 165955.